Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Jacksonville, FL

May 24, 2005Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 24, 2005, 4:06 PM EDT for Marion County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2005, 4:06 PM EDT (20:06 UTC)
Expired
May 24, 2005, 4:30 PM EDT
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:25 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 24, 2:25 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT TUE MAY 24 2005

.SHORT TERM...SPENT THE BETTER PART OF THE MORNING TRYING TO FIGURE
OUT WHY THE MODELS WERE SO INSISTENT ON A DRY FORECAST TODAY AND
THE ONLY ANSWER THUS FAR IS THE MODELS ARE WRONG. ALL THE INGREDIENTS
NECESSARY FOR THUNDERSTORM INITIATION ARE PRESENT AT THIS TIME
INCLUDING...LARGE DEWPOINT GRADIENT ALONG INTERSTATE 75...LARGE
SURFACE BASED CAPE WITHIN THE MOIST ZONE...AND A FOCUS IN THE FORM
OF THE WEST COAST SEABREEZE. IT SEEMS MODELS HAVE BEEN KEYING IN
TOO MUCH ON THE MID LEVEL DRY AIR...BUT THIS HAS BEEN OVERCOME IN
MOIST LOW LEVELS ALONG THE WEST COAST WITHIN ZONE OF 3000 CAPES.
THIS AXIS WILL REMAIN GENERALLY ALONG AND EITHER SIDE OF INTERSTATE
75 BUT SOUTH OF INTERSTATE 10.

ALTHOUGH COVERAGE WILL REMAIN IN THE LOW END SCATTERED RANGE...ANY
STORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
POSSIBLY SOME ISOLATED STRONG WIND GUSTS. STEEP LAPSE RATES IN THE
MID LEVELS AND LARGE CAPES WITHIN THE HAIL GROWTH ZONE WOULD POINT
TO LARGE HAIL BEING THE PRIMARY THREAT WITH THESE STORMS AND
SUFFICIENT MID LEVEL SHEAR SUPPORTS THIS AS WELL.

MODELS DO INDICATE AXIS OF BEST MOISTURE AND INSTABILITY SLIPPING
FURTHER SOUTH AFTER MIDNIGHT AND OUTFLOWS FROM STORMS MAY AID THIS
PROCESS. FOR WEDNESDAY...EXPECT MOSTLY A DRY FORECAST BUT MODELS
ARE NOW DROPPING ANOTHER SHORT WAVE OUT OF THE LOWER MISSISSIPPI
VALLEY AND TOWARD THE FLORIDA WEST COAST. LOOKS AS THOUGH MOST OF
THIS ENERGY WILL REMAIN SOUTH OF THE AREA BUT WILL BE VERY CLOSE TO
MARION COUNTY. WILL KEEP SILENT 10% POPS FOR NOW AND LET NIGHT
SHIFT RE-EVALUATE.

A DRY FORECAST IN STORE FOR THE REMAINDER OF THE WORK WEEK AND NO
CHANGES PLANNED TO CURRENT GRID SET.

.LONG TERM...MODELS CONTINUE TO SHOW ANOTHER LATE SEASON FRONT
SAGGING INTO THE AREA FOR THE LATTER HALF OF THE WEEKEND...
INCREASING THE POPS FROM NORTH TO SOUTH. GFS SHOWS A WAVE FORMING
ON THE FRONT ON MONDAY ACROSS LOUISIANA WHICH WOULD INCREASE POPS
MARKEDLY ACROSS THE AREA FOR NEXT WEEK. WILL ONLY GO SCATTERED AT
THIS TIME UNTIL MODELS COME INTO MORE AGREEMENT.

&&

.MARINE...WIND SURGE WILL FOLLOW FRONT THIS EVENING INCREASING WINDS
IN OFFSHORE GA WATERS TO SCA CONDITIONS AND SCEC CONDITIONS FOR
OFFSHORE FL WATERS. SURGE WILL BE SHORT-LIVED WITH WINDS DECREASING TO
10-15KT WEDNESDAY. NE FLOW WILL CONTINUE THURSDAY THEN SHIFT TO SE AND
SW AS HIGH MOVES INTO ATLANTIC AND FRONT APPROACHES OVER THE WEEKEND.

&&

.FIRE WEATHER...EXPECT LOW RH VALUES TOMORROW IN SUWANNEE VALLEY NEAR
INTERSECTION OF I-75 AND I-10 BUT DURATION IS SO BORDERLINE CRITICAL
SO WILL DROP THE WATCH ATTM. DRIER AIR SETTLES OVER WESTERN HALF OF NE
FL THURSDAY WITH RIDGE OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  59  80  56  83 /  10   0   0   0
SSI  64  76  62  78 /  10   0   0   0
JAX  62  80  56  83 /  20   0   0   0
SGJ  68  77  64  79 /  20   0   0   0
GNV  64  83  57  85 /  20   0   0   0
OCF  65  86  58  86 /  20  20  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...DEESE
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, May 24, 12:00 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT TUE MAY 24 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN
(COASTAL)-CAMDEN(INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-
ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-GLYNN(INLAND)-HAMILTON-
JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-ST JOHNS-SUWANNEE-UNION-
WARE-WAYNE-
1200 PM EDT TUE MAY 24 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF
NORTHEAST FLORIDA...

A COLD FRONT WILL MOVE INTO THE AREA TODAY AND THIS...IN COMBINATION
WITH MODERATE INSTABILITY...WILL LEAD TO THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS DEVELOPING ACROSS PARTS OF NORTHEAST FLORIDA
LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAJORITY OF THE
STORMS WILL AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 10. STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE LATE THIS AFTERNOON AND THIS
EVENING IS WARNINGS ARE ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/DEESE

In the hours before

Special weather statement, May 24, 3:02 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT TUE MAY 24 2005

FLZ036-241930-
ALACHUA FL-
302 PM EDT TUE MAY 24 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 330 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NEWBERRY...OR ABOUT 12
MILES EAST OF TRENTON...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER AND
MICANOPY THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 24, 3:12 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT TUE MAY 24 2005

FLZ021-022-035-241945-
COLUMBIA FL-GILCHRIST FL-SUWANNEE FL-
312 PM EDT TUE MAY 24 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
COLUMBIA AND GILCHRIST COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 345 PM EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BRANFORD...OR ABOUT 10
MILES WEST OF ICHETUCKNEE SPRINGS STATE...MOVING SOUTHEAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
OBRIEN...BRANFORD...HILDRETH...ICHETUCKNEE SPRINGS STATE AND FORT
WHITE THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 24, 3:29 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT TUE MAY 24 2005

FLZ040-242000-
MARION FL-
329 PM EDT TUE MAY 24 2005

...A SIGNIFICANT WEATHER ALERT CONTINUES FOR MARION COUNTY FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ANTHONY...OR ABOUT 6
MILES NORTH OF OCALA...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPARR...OCALA...
ANTHONY...BURBANK...MOSS BLUFF...LYNNE AND JUNIPER SPRINGS THROUGH
400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 24, 3:39 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT TUE MAY 24 2005

FLZ022-030-031-036-242015-
ALACHUA FL-BRADFORD FL-COLUMBIA FL-UNION FL-
339 PM EDT TUE MAY 24 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...
BRADFORD...UNION AND COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS
AND HAIL VALID UNTIL 415 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHWEST OF OLENO
STATE PARK...OR ABOUT 7 MILES EAST OF ICHETUCKNEE SPRINGS STATE...
MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND OLENO STATE PARK...WORTHINGTON SPRINGS...DUKES...
LAKE BUTLER...BROOKER...SAMPSON...NEW RIVER AND JOHNSTOWN THROUGH 415
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 24, 3:50 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT TUE MAY 24 2005

FLZ040-242015-
MARION FL-
350 PM EDT TUE MAY 24 2005

...A SIGNIFICANT WEATHER ALERT CONTINUES FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM EDT...

AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
MCINTOSH...OR ABOUT 8 MILES WEST OF CITRA...MOVING SOUTHEAST AT 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND MCINTOSH...FLEMINGTON...REDDICK...LOWELL...CITRA...SPARR...
ANTHONY AND SILVER SPRINGS SHORES THROUGH 415 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 24, 3:56 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT TUE MAY 24 2005

FLZ040-242030-
MARION FL-
356 PM EDT TUE MAY 24 2005

...A SIGNIFICANT WEATHER ALERT CONTINUES FOR MARION COUNTY FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LYNNE...MOVING EAST AT
25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND LYNNE AND JUNIPER SPRINGS THROUGH 430 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:30 PM EDTSevere Thunderstorm WarningJAXMarion45 min
May 24, 5:11 PM EDTSpecial Marine WarningJAX64 min
May 24, 5:15 PM EDTSevere Thunderstorm WarningJAXMarion37 min
May 24, 6:15 PM EDTSpecial Marine WarningJAX60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.